Alert archive / Minnesota / Flood Watches in 2019

Flood Watch 2, NWS La Crosse, WI

March 17, 2019Dodge County, Minnesota

NWS La Crosse, WI issued this flood watch at Mar 17, 2019, 10:35 AM CDT for Dodge County, Minnesota. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
Mar 17, 2019, 10:35 AM CDT (15:35 UTC)
Expired
Mar 18, 2019, 1:06 PM CDT
In force
27 hr
Issued by
NWS La Crosse, WI
Flood severity
None

County Dodge County, MN

The radar

The Minneapolis radar (KMPX), 107 km from the middle of the area, began a volume at 15:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 3.6 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

251 
WGUS63 KARX 171535
FFAARX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service La Crosse WI
1035 AM CDT Sun Mar 17 2019

...Flooding Possible Due To Ice Jam In Berne Area...

.Emergency Management reported an ice jam on the the Middle Fork 
of the Zumbro River in the Berne area. Water was backing up behind
the jam and there are concerns for potential flooding downstream 
of Berne if the jam releases. Monitor water levels closely and be
ready for rapid fluctuations in water levels, especially early 
this week as temperatures warm above freezing increasing runoff 
from snow melt. 

MNZ086-172345-
/O.NEW.KARX.FA.A.0002.190317T1535Z-190320T0000Z/
/00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dodge-
Including the city of Dodge Center
1035 AM CDT Sun Mar 17 2019

...FLOOD WATCH IN EFFECT THROUGH TUESDAY EVENING...

The National Weather Service in La Crosse has issued a

* Flood Watch for a portion of southeast Minnesota, including the
  following area, Berne. 

* Through Tuesday evening

* Ice jam reported on the middle fork of the Zumbro River near
  Berne.

* Sudden release of the jam could cause increases in water levels
  and possible flooding downstream. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is the potential for flooding due to an ice jam and snow 
melt. 

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$

Wetenkamp
3 follow-up statements
153 
WGUS63 KARX 180118
FFAARX

Flood Watch
National Weather Service La Crosse WI
818 PM CDT Sun Mar 17 2019

...Flooding Possible Due To Ice Jam In Berne Area...

.Emergency Management reported an ice jam on the the Middle Fork
of the Zumbro River in the Berne area. Water is backing up behind
the jam. If it releases, there are concerns for potential 
flooding downstream of Berne. In addition, warming temperatures
into the 40s and 50s this week will increase the runoff from snow
melt into the river basin. Monitor water levels closely and be 
ready for rapid fluctuations in water levels.

MNZ086-180930-
/O.CON.KARX.FA.A.0002.000000T0000Z-190320T0000Z/
/00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dodge-
Including the city of Dodge Center
818 PM CDT Sun Mar 17 2019

...FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY EVENING...

The Flood Watch continues for

* A portion of southeast Minnesota, including the following 
  area, Dodge. 

* Through Tuesday evening

* Ice jam reported on the middle fork of the Zumbro River near 
  Berne. 

* Sudden release of the jam could cause increases in water 
  levels and possible flooding downstream. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is the potential for flooding due to an ice jam and snow
melt.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
771 
WGUS63 KARX 180823
FFAARX

Flood Watch
National Weather Service La Crosse WI
323 AM CDT Mon Mar 18 2019

...Flooding Possible Due To Ice Jam In The Berne Area...

.Emergency Management reported an ice jam on the the Middle Fork
of the Zumbro River in the Berne area. Water has backed up behind
the jam. If it releases quickly, there are concerns for potential
flooding near and downstream of Berne toward Pine Island MN. 

In addition, warming temperatures into the 40s and 50s this week 
will increase the runoff from snow melt into the river basin. 
Monitor water levels closely and be ready for rapid fluctuations 
in water levels.

MNZ086-181630-
/O.CON.KARX.FA.A.0002.000000T0000Z-190320T0000Z/
/00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dodge-
Including the city of Dodge Center
323 AM CDT Mon Mar 18 2019

...FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY EVENING...

The Flood Watch continues for

* A portion of southeast Minnesota, including the following 
  area, Dodge county. 

* Through Tuesday evening

* Ice jam reported on the middle fork of the Zumbro River near 
  Berne. 

* Sudden release of the jam could cause increases in water 
  levels and possible flooding downstream. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is the potential for flooding due to an ice jam and snow
melt along the middle fork of the Zumbro River near and downstream
of Berne.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
RRS
064 
WGUS63 KARX 181806
FFAARX

Flood Watch
National Weather Service La Crosse WI
106 PM CDT Mon Mar 18 2019

...Water Levels Have Fallen Along The Middle Fork of The Zumbro 
River...

.Water levels have fallen along the Middle Fork of the Zumbro
River near Berne. Ice chunks remain in place but with little 
runoff expected through tonight, flooding is not expected through 
tonight. Snow melt will continue Tuesday into the weekend and 
flooding could once again become a concern. Monitor the latest 
forecasts and river levels closely. 

MNZ086-181915-
/O.CAN.KARX.FA.A.0002.000000T0000Z-190320T0000Z/
/00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dodge-
Including the city of Dodge Center
106 PM CDT Mon Mar 18 2019

...FLOOD WATCH IS CANCELLED...

The Flood Watch for a portion of southeast Minnesota has been
cancelled. Water levels have fallen with the flood threat
diminishing. Stay up to date on the latest forecast and river
levels as additional runoff from snow melt is expected Tuesday
through the weekend. 

$$

Wetenkamp

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flood watch went out at Mar 17, 6:29 AM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, Mar 17, 6:29 AM CDT, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
629 AM CDT Sun Mar 17 2019

.SHORT TERM...(Today and tonight)
Issued at 320 AM CDT Sun Mar 17 2019

At 3 AM, skies have been clearing as subsidence build across the
area in the wake of a shortwave trough which was moving southeast
into northern Illinois. This clearing will be temporary as more
clouds will move into the area from central and northern
Minnesota. These clouds are associated with a shortwave trough
which will be moving through the area during the afternoon and
evening. With the soundings showing limited moisture and lift,
kept the forecast dry.

With little change in 925 mb temperatures went with highs similar
to Saturday.

.LONG TERM...(Monday through Saturday)
Issued at 320 AM CDT Sun Mar 17 2019

On Tuesday and Tuesday night, the 17.00z models continued to show
that systems will move just northeast and southwest of the
forecast area. The system moving to our southwest has been showing
more and more digging. As a result, there is only a slight chance
of precipitation left for northeast Iowa. Soundings continue to
show that any precipitation that falls will be mainly rain.

For the remainder of this period, it looks dry. As the northwest
flow aloft moves east, an upper level ridge will build across the
region. This will result in a return of warmer-than-normal
temperatures. It looks like the temperatures will be sub freezing
at night through Thursday night. This will slow the snow melt
process. However, as we approach Friday, temperatures at night
will warm above freezing and the high temperatures will warm into
the 50s and lower 60s. This will enhance the melting process which
could result in another round of spring melt flooding.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 629 AM CDT Sun Mar 17 2019

A couple of weaker shortwaves rippling southeast thru the upper
level flow are expected to spread mainly MVFR cigs into the area for
much of this taf period. These cigs look to move into the KRST area
around 1230z and KLSE around 1530-16z. Thru much of the morning KRST
may be impacted by some IFR cigs/and MVFR vsbys in BR. Diurnal
warming/mixing look to work on the boundary layer and mix out the
lower cigs/vsbys back to the MVFR by late morning and for the
afternoon. Vsbys expected to remain VFR at KLSE. Winds to generally
be W to NW 5-10kts this taf period as the sfc high pressure ridge
axis remains just west of the area.

&&

.HYDROLOGY...
Issued at 320 AM CDT Sun Mar 17 2019 Minor to major flooding
continues along area Mississippi River tributaries with record
flooding continuing along the Trempealeau River at Dodge WI.

Elevated water levels are expected to continue on the Mississippi
River, with minor flooding expected along a few portions of the
Mississippi River this week. La Crosse is one of these locations.

Ideal snowmelt will occur through Thursday and then accelerate
toward the end of the week. This will likely lead to further
flood concerns. Please refer to the latest flood statements for
additional details.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM....Boyne
AVIATION.....RRS
HYDROLOGY....Boyne
Hazardous weather outlook, Mar 17, 2:51 AM CDT, 7 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
251 AM CDT Sun Mar 17 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-181100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
251 AM CDT Sun Mar 17 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Flooding will continue along Mississippi tributaries as runoff
continues from rain and snow melt from Tuesday night through
Thursday. Ice jams are also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

River flooding is expected to continue. For more detail on river
flooding, including river levels and forecasts, please visit
weather.gov/lacrosse.

.SPOTTER INFORMATION STATEMENT...

Reports of flooding would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 9:22 PM CDTRiver Flood WarningARXHouston4 days

Nearby

Flood Watches in Minnesota, 2019Every flood watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.